The magnitude of risk between selective serotonin reuptake inhibitors and upper gastrointestinal bleeding (UGIB) is still unknown in patients with psychiatric diseases. The aim of this study was to quantify the risk of UGIB induced by use of antidepressants with different affinities for serotonin transporters in psychiatric patients using Taiwan’s nationwide health insurance claims database. We conducted a propensity score- matched retrospective cohort study and identified 304,606 psychiatric patients who initiated antidepressant treatment during the 2005–2006 period. Antidepressants were classified as high- (HA group), intermediate- (IA group), or low-affinity (LA group) serotonin reuptake inhibitors. Patients in the LA group were matched 1:1 to those in the HA and IA groups according to their propensity scores. Subjects who were successfully matched were followed up from the date of antidepressant initiation to first hospitalization for UGIB, drug discontinuation, transition to or addition of antidepressants in another group, or the study’s end (whichever occurred first). A total of 153,486 psychiatric patients were successfully matched, and 498 first UGIB events were identified. Compared with the LA group, patients in the HA group had a higher risk for UGIB (hazard ratio [HR], 1.38; 95% confidence interval [CI], 1.11–1.71). The HR (95% CI) of the IA group was 1.11 (95% CI, 0.88–1.41). The trend for elevated UGIB risk with increasing affinity of serotonin transporters was statistically significant (P < 0.01). Elderly patients and those with prior UGIB history were more susceptible to the harmful effects. Our findings suggest that the use of high-affinity serotonin reuptake inhibitors may increase the risk for UGIB in psychiatric patients.
Supplemental digital content is available in the text.
From the *Department of Family Medicine, Cathay General Hospital; †Division of Health Technology Assessment, Center for Drug Evaluation; ‡Graduate Institute of Epidemiology and Preventive Medicine, College of Public Health, National Taiwan University; §Department of Internal Medicine, National Taiwan University Hospital; and ∥The Statistics Office, Department of Health Executive Yuan, Taipei, Taiwan.
Received December 23, 2010; accepted after revision February 17, 2012.
Reprints: Mei-Shu Lai, MD, PhD, Graduate Institute of Epidemiology and Preventive Medicine, College of Public Health, National Taiwan University, Taipei, Taiwan (e-mail: firstname.lastname@example.org).
This study was supported by Department of Health grant DOH098-TD-D-113-098016.
Supplemental digital contents are available for this article. Direct URL citations appear in the printed text and are provided in the HTML and PDF versions of this article on the journal’s Web site (www.psychopharmacology.com).